advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Alabama, USA:

My 11 year old daughter was diagnosed with Type 1 about 2 months ago. She appears to be in her "honeymoon stage" with blood glucoses in the 80 -120 range (or she is in very good control?). My main concern is she is very tired in the morning. She goes to bed at approximately 9 P.M. and wakes up at 6 A.M. daily but she doesn't want to wake up. A.M. readings are usually in the 80 - 90 range. Is this a common side effect of insulin or diabetes? She didn't have this problem before.

Answer:

Fatigue is not a "side effect" of insulin unless you give too much and cause low blood sugar. Sometimes the blood sugar can be low during the sleep and the child will not wake up while it is low. The blood sugar may rise spontaneously during the night so it is normal or even high when you wake up. I suggest you test your child's blood sugar once or twice during the night to make sure you are not missing a low.

Other possibilities to include are:

  • Underactive thyroid which is common in children with diabetes and can cause fatigue.
  • Cortisol deficiency which is slightly more common in children with diabetes, but extremely rare.
  • School phobia
  • Depression either related to diabetes or not related to diabetes.

TGL

Original posting 21 Feb 1998
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.